Skip to main content
main-content
Top

26-04-2012 | Psychology | Article

Methamphetamine, MDMA use increases risk for depressive symptoms

Abstract

Free abstract

MedWire News: Adolescents who use methamphetamine or methylenedioxy-methamphetamine (MDMA) are at risk for developing subsequent depressive symptoms, suggest study findings.

"This study has important public health implications for adolescent populations," say Frédéric Brière (University of Montréal, Québec, Canada) and colleagues.

The data "imply a 'principle of caution' in messages targeting adolescents, upholding that MDMA and meth/amphetamine use, particularly when concurrent, likely increases the risk of experiencing disruptions in affective symptomatology," they add.

To date, little evidence is available from well-controlled longitudinal studies on the affective consequences of synthetic drug use.

For the present study, 3880 adolescents from secondary schools in disadvantaged areas of Quebec were followed up during 2003-2008. The researchers performed regression analysis to investigate the association between methamphetamine and MDMA use among adolescents in grade 10 (ages 15-16) and depressive symptoms 1 year later.

Depressive symptoms were assessed using an abridged version of the Center for Epidemiologic Studies-Depression (CES-D) scale, using individual, family, and peer characteristics as controls prior to drug use.

Methamphetamine use was significantly more common than MDMA use in grade 10, at 11.6% versus 8.0%. Furthermore, use of both drugs was more prevalent (6.7%) than methamphetamine use alone (4.9%) and MDMA use alone (1.3%).

In total, 15.1% of adolescents showed elevated depressive symptoms (CES-D score ≥16) in grade 11, with no significant differences seen between boys and girls.

Relative to nonuse, both MDMA and methamphetamine use significantly increased the likelihood for having elevated depressive symptoms in the following year (odds ratio [OR]=1.7 and 1.6, respectively) after adjusting for pre-existing individual and contextual characteristics such as depressive symptoms in grades 7-8 and use of other substances and conscientiousness in grade 10.

Further analysis showed that individuals who used both MDMA and methamphetamine, but not those who used just one of the drugs, were significantly more likely than nonusers to report elevated depressive symptoms the following year (OR=1.9).

"Non-significance of MDMA and methamphetamine use only should be considered with caution, give the low prevalence within these categories (below 5%)," say Brière and team.

This finding suggests an additive or synergistic adverse effect of concurrent MDMA and methamphetamine, and that synthetic drug use presents long-term risks for affective disturbance.

"More evidence is still needed to secure more causal interpretations of meth/amphetamine and MDMA use in the development of depressive symptoms and to determine the role of drug-induced neurotoxicity," conclude the authors in the Journal of Epidemiology and Community Health.

By Ingrid Grasmo

Related topics